Clow, Angela and Jenner, Peter and Theodorou, A. and Marsden, C.D. (1979) Striatal dopamine receptors become supersensitive while rats are given trifluoperazine for six months. Nature, 278. pp. 59-61. ISSN 0028-0836Full text not available from this repository.
OF all the side effects of drugs used to treat psychotic illness such as schizophrenia, chronic tardive dyskinesias are the most disturbing. They appear after months or years of therapy, and persist when the offending drug is withdrawn in about half of the cases. Such tardive dyskinesias resemble in character abnormal movements produced by levodopa in patients with Parkinson's disease. They can be controlled by drugs that antagonise the cerebral actions of dopamine (DA)1. Thus, they seem to be due to overstimulation of cerebral DA receptors, although they are caused by neuroleptic drugs which, in acute experiments, antagonise cerebral dopamine receptor action2–5. This paradox has been resolved by suggesting that such drugs, by binding to and antagonising cerebral DA receptors, may eventually actually increase receptor sensitivity. Indeed, following treatment for a few weeks with phenothiazines or butyrophenones and withdrawal of the drugs, animals exhibit behavioural and biochemical supersensitivity to DA agonists which persists for some time6–13. However, tardive dyskinesias usually appear while the patient continues to take the offending drug, so we have studied the effect on striatal DA receptor activity of continuous 6-month administration to rats of a potent neuroleptic drug in common clinical use (trifluoperazine). At intervals the animals were tested for a behavioural response to the DA agonist apomorphine, and were killed for biochemical assessment of DA turnover and DA receptor activity in that part of the brain (the corpus striatum) believed to be the site responsible for production of tardive dyskinesias. We report here that the initial behavioural and biochemical evidence for striatal DA receptor blockade by trifluoperazine disappears within a few weeks of starting therapy, to be replaced by supersensitivity after 6 months of drug administration, despite continued drug intake.
|Subjects:||University of Westminster > Social Sciences and Humanities|
|Depositing User:||Rachel Wheelhouse|
|Date Deposited:||07 Dec 2011 11:26|
|Last Modified:||07 Dec 2011 11:26|
Actions (login required)
|Edit Item (Repository staff only)|